Alert archive / Kansas / River Flood Warnings in 2010

River Flood Warning 39, NWS Wichita, KS

July 5, 2010Saline County, Kansas

NWS Wichita, KS issued this river flood warning at Jul 5, 2010, 7:54 AM CDT for Saline County, Kansas. It took effect at Jul 5, 2010, 12:33 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2010, 7:54 AM CDT (12:54 UTC)
In effect from
Jul 5, 2010, 12:33 PM CDT
Expired
Jul 6, 2010, 9:08 AM CDT
In force
21 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Gypsum Creek below Gypsum (GYSK1). The gauge peaked at 15.74 ft at Jul 5, 2010, 11:00 PM CDT.

5101507/0507/0607/07

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06870300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WGUS43 KICT 051254
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
754 AM CDT MON JUL 5 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC169-060254-
/O.NEW.KICT.FL.W.0039.100705T1733Z-100707T0426Z/
/GYSK1.1.ER.100705T1733Z.100706T0600Z.100706T1626Z.NO/
754 AM CDT MON JUL 5 2010

THE NATIONAL WEATHER SERVICE IN WICHITA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE GYPSUM CREEK NEAR GYPSUM.
* FROM THIS AFTERNOON TO TUESDAY EVENING.
* AT 7:00 AM MONDAY THE STAGE WAS 12.5 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 17.8 FEET BY EARLY TUESDAY MORNING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY LATE TUESDAY MORNING.
* IMPACT...AT 16.5 FEET...OVERFLOW ON THE EAST BANK OCCURS WHICH 
  INCLUDES FLOW OVER LAPSLEY ROAD AND CULVERT NEAR THE BRIDGE GAGE 
  SITE.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    TUE    WED    THU
  GYPSUM          15.0   12.5 MON 7 AM    17.0   10.4   6.8

$$
2 follow-up statements
153 
WGUS83 KICT 060224
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
924 PM CDT MON JUL 5 2010

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
 
  GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC169-061624-
/O.EXT.KICT.FL.W.0039.000000T0000Z-100706T2013Z/
/GYSK1.1.ER.100705T2318Z.100706T0600Z.100706T0813Z.NO/
924 PM CDT MON JUL 5 2010

THE FLOOD WARNING CONTINUES FOR
  THE GYPSUM CREEK NEAR GYPSUM.
* AT  8:00 PM MONDAY THE STAGE WAS 15.3 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 16.0 FEET BY 
  EARLY TUESDAY MORNING THEN FALL BELOW FLOOD STAGE BY TUESDAY
  MORNING.
* IMPACT...AT 16.5 FEET...OVERFLOW ON THE EAST BANK OCCURS WHICH 
  INCLUDES FLOW OVER LAPSLEY ROAD AND CULVERT NEAR THE BRIDGE GAGE 
  SITE.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    TUE    WED    THU
  GYPSUM          15.0  15.3  MON 8 PM   13.3    6.5    5.5

$$
521 
WGUS83 KICT 061408
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
908 AM CDT TUE JUL 6 2010

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC169-061438-
/O.CAN.KICT.FL.W.0039.000000T0000Z-100706T2013Z/
/GYSK1.1.ER.100705T2318Z.100706T0400Z.100706T0818Z.NO/
908 AM CDT TUE JUL 6 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE GYPSUM CREEK NEAR GYPSUM.
* AT  8:00 AM TUESDAY THE STAGE WAS 11.1 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* FELL BELOW FLOOD STAGE AT 3:18 AM TUESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.1 FEET BY WEDNESDAY
  MORNING.


&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    WED    THU    FRI
  GYPSUM          15.0  11.1 TUE 08 AM    6.1    5.5    5.3

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jul 5, 6:50 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 5, 6:50 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
650 AM CDT MON JUL 5 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WITH A TROPICAL AIRMASS REMAINING ENTRENCHED OVER THE CNTRL PLAINS A
MESSY WEATHER PATTERN WILL PERSIST OVER ALL 5 TERMINALS WITH WIDELY
VARYING CIGS & VSBYS DUE IN NO SMALL PART TO AREAS OF +RA & EMBEDDED
++TSRA. FOR THESE REASONS HAVE FOCUSED ON FIRST 3-4 HOURS OF 05/12Z
TAF CYCLE AS BOTH CIGS & VSBYS HAVE FLUCTUATED GREATLY FROM LIFR-VFR
THROUGHOUT THE NIGHT & EARLY MORNING & SHOULD CONTINUE TO DO SO THIS
MORNING.

&&

.HYDROLOGY...
DUE TO LAST EVENING'S ECHO TRAINING A FEW RIVERS IN SC KS HAVE TRULY
RISEN TO THE OCCASION...ESPECIALLY THE COWSKIN & CHIKASKIA RIVERS.
FLOOD WARNINGS REMAIN IN EFFECT FOR BOTH RIVERS. THE RATE OF ASCENT
ON THE LITTLE ARKANSAS APPEARS TO BE SLOWING AT HALSTEAD & SEDGWICK
BUT WILL NO DOUBT CONTINUE TO MONITOR CLOSELY...ESPECIALLY WITH
FURTHER +RA LIKELY THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT MON JUL 5 2010/

DISCUSSION...

TODAY-TONIGHT:
MAIN CONCERN IS THE HEAVY RAIN POTENTIAL. WELL ADVERTIZED HIGH
PRECIPITABLE WATER AIR REMAINS IN PLACE ACROSS THE AREA WITH ABOUT
ANY EXCUSE GOOD ENOUGH TO SET OFF ADDITIONAL HEAVY RAIN. 0000 UTC
NAM PICKED UP ON BAND OF HEAVY RAIN THAT HAS BEEN DEVELOPING SOUTH
OF A LINE FROM KEGT-KCNU. NAM ALSO SUGGESTING THAT THIS WILL WANE
AROUND DAYBREAK...WITH ANOTHER BAND DEVELOPING NORTH OF IT.
HOWEVER HARD PRESSED WHETHER TO BELIEVE NAM THAT PRECIPITATION AMOUNTS
WILL BE RELATIVELY LIGHT DURING THE DAY...GIVEN THE AIRMASS AND
APPROACH VORTICITY MAXIMUM. CLEARLY THE BRUNT OF THE IMPACT OF
THIS PIECE OF ENERGY WILL OCCUR TONIGHT AND DO EXPECT MORE HEAVY
RAIN TONIGHT. WILL EXPAND FLOOD WATCH TO INCLUDE ENTIRE AREA. AREA
HIT HARDEST YESTERDAY COULD BE UNDER THE GUN TONIGHT AS WELL.
TEMPERATURES WILL BE TRICKY AGAIN WITH COMBO OF SURFACE MOISTURE
AND CLOUDS BOTH LIMITING WARMUP.

TUE:

BRIEF RESPITE IN WAKE OF VORTICITY MAXIMUM...BUT GIVEN THAT THE
MOISTURE IS NOT PUSHED OUT OF THE AREA AND RETURN/UPSLOPE FLOW WILL
DEVELOP AGAIN ON TUE...APPEARS TO BE A DECENT CHANCE FOR
PRECIPITATION...ESPECIALLY OVER SOUTHEAST HALF OF FORECAST AREA.
TEMPERATURES WILL LIKELY BE LIMITED AGAIN WITH COMBO OF RESIDUAL
WATER CLOUDS/PRECIPITATION.

WED-SUN:

NO CHANGES TO GOING FORECAST. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WILL BE LOOKING AT CONTINUED SCATTERED SHOWERS AND EMBEDDED
THUNDERSTORMS TONIGHT THROUGH MONDAY. BEST CHANCE FOR THUNDER
TONIGHT WILL BE KCNU AND KRSL...WITH THUNDER CHANCES EVERYWHERE
MONDAY DUE TO AFTERNOON HEATING. CIGS WILL BE TRICKY TONIGHT.
THINKING BEST CHANCE FOR IFR WILL BE ALONG/NORTH OF THE
FRONT...GENERALLY KHUT-KSLN-KRSL. ALTHOUGH KICT MAY GET IN ON THE
IFR ACTION AS WELL DUE TO DIURNAL COOLING AND MOIST LOW-LEVELS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  72  85  71 /  70  80  30  20
HUTCHINSON      83  72  85  70 /  70  70  20  20
NEWTON          80  71  84  70 /  70  80  30  20
ELDORADO        82  71  84  71 /  70  80  40  30
WINFIELD-KWLD   84  74  86  72 /  60  80  40  30
RUSSELL         85  69  85  68 /  70  50  10  20
GREAT BEND      85  70  87  68 /  70  60  10  20
SALINA          83  71  85  69 /  70  70  20  20
MCPHERSON       83  71  85  70 /  70  70  20  20
COFFEYVILLE     89  74  89  73 /  60  60  50  30
CHANUTE         85  74  87  72 /  60  70  60  30
IOLA            85  73  86  72 /  70  70  50  30
PARSONS-KPPF    87  73  88  73 /  60  70  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 5, 4:46 AM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
446 AM CDT MON JUL 5 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
446 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF TORRENTIAL RAIN IS FORECAST OVER THE AREA TODAY AND
TONIGHT WHICH WILL LIKELY CAUSE FLOODING. A FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT. ALSO CHECK THE LATEST FLOOD AND RIVER
FLOOD WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN AND THUNDERSTORMS ARE IN THE FORECAST THOUGH FRIDAY. WITH
SATURATED GROUND OVER MUCH OF THE AREA...THERE WILL BE AT LEAST SOME
THREAT FOR FLOODING CONTINUING THROUGH AT LEAST TUESDAY. THERE
DOES NOT APPEAR TO BE A SIGNIFICANT OR ORGANIZED THREAT OF SEVERE
THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...HOWEVER SIGNIFICANT RAINFALL OR FLOODING REPORTS WOULD
BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:08 PM CDTAreal Flood WarningICTKingman, Reno12 hr
Jul 4, 9:23 PM CDTRiver Flood WarningICTSedgwick12 hr
Jul 4, 9:26 PM CDTRiver Flood WarningICTSedgwick36 hr
Jul 5, 3:26 AM CDTAreal Flood WarningICTCowley, Elk30 hr
Jul 5, 4:35 AM CDTRiver Flood WarningICTSumner9 hr
Jul 5, 5:43 AM CDTAreal Flood WarningICTWilson29 hr
Jul 5, 5:52 AM CDTAreal Flood WarningICTButler, Cowley8 hr
Jul 5, 6:24 AM CDTAreal Flood WarningICTNeosho5 hr
Jul 5, 7:17 AM CDTAreal Flood WarningICTReno8 hr
Jul 5, 8:21 AM CDTFlash Flood WarningICTElk4 hr
Jul 5, 9:02 AM CDTRiver Flood WarningICTSedgwick, Sumner30 hr
Jul 5, 11:04 AM CDTRiver Flood WarningICTWilson10 hr
Jul 5, 1:55 PM CDTRiver Flood WarningICTHarvey, Reno55 hr
Jul 5, 2:05 PM CDTRiver Flood WarningICTSedgwick19 hr
Jul 5, 2:05 PM CDTRiver Flood WarningICTSumner50 hr
Jul 5, 2:05 PM CDTRiver Flood WarningICTCowley72 hr
Jul 5, 2:26 PM CDTAreal Flood WarningICTMcPherson23 hr
Jul 5, 3:14 PM CDTAreal Flood WarningICTButler, Chase, Harvey, Marion, Reno, Sedgwick18 hr
Jul 5, 4:32 PM CDTSevere Thunderstorm WarningICTHarper58 min
Jul 5, 5:32 PM CDTRiver Flood WarningICTHarvey57 hr

Nearby

River Flood Warnings in Kansas, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.